Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 89, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 24, 2016, 1:30 AM CDT for Graham County, Sheridan County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2016, 1:30 AM CDT (06:30 UTC)
- Expired
- May 24, 2016, 2:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Graham County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 132 km from the middle of the area, began a volume at 06:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 12:08 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3262 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
049
WUUS53 KGLD 240630
SVRGLD
KSC065-179-240700-
/O.NEW.KGLD.SV.W.0089.160524T0630Z-160524T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
130 AM CDT TUE MAY 24 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL GRAHAM COUNTY IN NORTHWESTERN KANSAS...
NORTHEASTERN SHERIDAN COUNTY IN NORTHWESTERN KANSAS...
* UNTIL 200 AM CDT
* AT 129 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF MORLAND...OR 14 MILES NORTHEAST OF HOXIE...MOVING NORTHEAST AT 5
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL GRAHAM AND NORTHEASTERN SHERIDAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3940 10003 3941 10029 3953 10033 3957 10016
3957 10015
TIME...MOT...LOC 0629Z 238DEG 6KT 3946 10021
HAIL...1.50IN
WIND...60MPH
$$
LOCKHART2 follow-up statements
010
WWUS53 KGLD 240648
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
148 AM CDT TUE MAY 24 2016
KSC065-179-240700-
/O.CON.KGLD.SV.W.0089.000000T0000Z-160524T0700Z/
GRAHAM KS-SHERIDAN KS-
148 AM CDT TUE MAY 24 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR WESTERN GRAHAM AND NORTHEASTERN SHERIDAN COUNTIES...
AT 147 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF MORLAND...OR 16 MILES NORTHEAST OF HOXIE...MOVING NORTHEAST AT 5
MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN GRAHAM AND NORTHEASTERN SHERIDAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3946 10007 3943 10029 3953 10033 3957 10016
3957 10015
TIME...MOT...LOC 0647Z 230DEG 6KT 3949 10018
HAIL...1.25IN
WIND...<50MPH
$$
LOCKHART315
WWUS53 KGLD 240658
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
158 AM CDT TUE MAY 24 2016
KSC065-179-240708-
/O.EXP.KGLD.SV.W.0089.000000T0000Z-160524T0700Z/
GRAHAM KS-SHERIDAN KS-
158 AM CDT TUE MAY 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GRAHAM AND
NORTHEASTERN SHERIDAN COUNTIES WILL EXPIRE AT 200 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3946 10007 3943 10029 3953 10033 3957 10016
3957 10015
TIME...MOT...LOC 0657Z 238DEG 6KT 3949 10018
$$
LOCKHARTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:45 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 23, 11:45 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1045 PM MDT MON MAY 23 2016 .SHORT TERM...(This afternoon through Tuesday) Issued at 1158 AM MDT Mon May 23 2016 Cold front has stalled along the southeastern fringes of the forecast area from Hill City to Gove. It may back up slightly this afternoon and be the focus for isolated thunderstorm development with the upper forcing still lagging over the central Rockies. If a storm does develop...the environment will be conducive for supercells with strong instability of up to 4000 j/kg and deep layer shear of around 50kts. The aforementioned shortwave trough will move out of northeast Colorado this evening and across the northern tier of counties overnight. Point soundings show up to 2000 j/kg of elevated CAPE with little CIN in areas north of Interstate 70 between 06z and 12z. High res model guidance shows widespread qpf in that area. These slightly elevated thunderstorms will be capable of producing large hail. In addition to the thunderstorm threat...low level moisture will increase with light southeasterly winds with areas of fog and low clouds likely developing. Visibility could drop to less than a mile at times in patchy dense fog which may linger through the mid morning hours. The set up for Tuesday afternoon has strong to extreme instability developing along and north of a Flagler to Tribune line...most of the forecast area. Deep layer shear will be slightly lower compared to today, around 40kts, but will be more than sufficient for supercells. Problem as it has been the last few days will be relatively weak upper forcing. Most likely scenario will see isolated to widely scattered storms develop in the mid to late afternoon hours in northeast Colorado as the next shortwave emerges onto the plains and begins to move eastward into the instability axis. Confidence is rather low due to the weak synoptic scale forcing on the potential for anything more than an isolated severe threat through Tuesday afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 140 PM MDT Mon May 23 2016 Going into the extended period...the Tri State region will sit between a broad h5 ridge over the eastern portion of the country...with a digging slow moving upper trough building over the rockies/western half of the country. With this setup...Tuesday night on thru Wednesday will initially have a few weak shortwaves move out over the plains region...moving northeast along the western side of the blocking h5 ridge. Best lift/dynamics ahead of these shortwaves will put best chances for precipitation mainly north of Interstate 70...especially in sw Nebraska. By midweek...meandering surface boundary sets up in the Central Plains out ahead of upper trough over the rockies. Models shift this system eastward late Thursday and over the region thru Friday night before lifting into north central Nebraska. Remnants of this boundary do remain heading into the upcoming holiday weekend as another upper low moves thru the north central rockies. For precip...do expect an increase in areal coverage of rw/trw potential as upper trough shifts eastward over the region...giving way to wrap- around moisture going into the weekend. This moisture will be enhanced by boundary remnants allowing for continuation of trw for the weekend. For temps...with a general sw upper flow over the region...looking for near to above normal numbers thru the week as decent waa over the area will only be hampered by extent of cloud cover/precip. Overall...daytime highs will range from the mid 70s thru the mid 80s. coolest period will coincide with the passage of the midweek upper trough. Overnight lows will range from the upper 40s thru the mid 50s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1045 PM MDT Mon May 23 2016 For KGLD...mvfr cigs expected at or very near taf issuance as stratus moves in from the southeast with surface winds from the east near 10kts. sfc based thunderstorms expected around the terminal as well. Thunderstorm chances decrease around 09z with stratus and vlifr cigs and/or vis expected through about 17z. models differ on how fast the stratus lifts north with the nam the slower and gfs more progressive. Trended toward previous forecast then favored the gfs which would bring vfr conditions to the terminal after 21z as winds veer to the southeast near 10kts. For KMCK...vfr conditions expected from taf issuance through 07z or so with winds from the east around 5kts. from 08z-11z thunderstorms possible from the south and west before dissipating and/or moving northeast away from the terminal. Cigs will lower to vlifr category. From 12z-18z am expecting vlifr cigs and possibly vis. From 19z-21z cigs expected to slowly rise to mvfr category then vfr from 22z through the rest of the taf period with winds from the east-southeast around 11kts. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JN AVIATION...99
Hazardous weather outlook, May 23, 10:35 PM CDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 935 PM MDT MON MAY 23 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 935 PM MDT MON MAY 23 2016 /1035 PM CDT MON MAY 23 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND INCREASE IN COVERAGE THIS EVENING THROUGH THE OVERNIGHT HOURS...PRIMARILY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND LOCALLY HEAVY RAINFALL. A TORNADO OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WIND AND A FEW TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 24, 12:01 AM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1201 AM CDT TUE MAY 24 2016
KSZ015-016-029-240545-
GOVE KS-GRAHAM KS-SHERIDAN KS-
1201 AM CDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOVE...SOUTHWESTERN
GRAHAM AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL 1245 AM CDT...
AT 1201 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
QUINTER...MOVING NORTHEAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
QUINTER...PARK AND SAINT PETER.
THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 99 AND
113.
LAT...LON 3913 9985 3913 10015 3896 10015 3908 10042
3935 10017 3925 9974
TIME...MOT...LOC 0501Z 206DEG 19KT 3908 10022
LOCKHARTLocal storm report, May 24, 12:50 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1150 PM MDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 PM HAIL HILL CITY 39.37N 99.85W
05/23/2016 E0.50 INCH GRAHAM KS LAW ENFORCEMENT
&&
BWARRENLocal storm report, May 24, 12:59 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1159 PM MDT MON MAY 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 PM HAIL OAKLEY 39.13N 100.85W
05/23/2016 M1.75 INCH LOGAN KS EMERGENCY MNGR
&&
BWARRENLocal storm report, May 24, 1:07 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1207 AM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL OAKLEY 39.13N 100.85W
05/24/2016 E1.50 INCH LOGAN KS LAW ENFORCEMENT
&&
BWARRENLocal storm report, May 24, 1:20 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1220 AM MDT TUE MAY 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM HAIL OAKLEY 39.13N 100.85W
05/24/2016 M2.00 INCH LOGAN KS EMERGENCY MNGR
&&
BWARRENSpecial weather statement, May 24, 1:27 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1227 AM MDT TUE MAY 24 2016
COZ090-240715-
YUMA COUNTY CO-
1227 AM MDT TUE MAY 24 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN YUMA COUNTY UNTIL 115 AM
MDT...
AT 1227 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTH OF ECKLEY...OR 12 MILES NORTHEAST OF YUMA...MOVING EAST AT
35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALVIN AND WAUNETA.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 251 AND 269.
LAT...LON 4044 10207 4019 10206 4012 10269 4032 10271
4044 10230
TIME...MOT...LOC 0627Z 251DEG 32KT 4026 10256
LOCKHARTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:53 PM CDT | Special Weather Statement | GLD | Cheyenne | 67 min |
| May 23, 11:28 PM CDT | Special Weather Statement | GLD | Graham | 47 min |
| May 23, 11:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 19 min |
| May 24, 12:01 AM CDT | Special Weather Statement | GLD | Graham | 44 min |
| May 24, 12:16 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 44 min |
| May 24, 12:26 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Thomas | 49 min |
| May 24, 12:41 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 16 min |
| May 24, 1:00 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 45 min |
| May 24, 1:13 AM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 3 hr |
| May 24, 1:15 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 30 min |
| May 24, 1:42 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 23 min |
| May 24, 1:51 AM CDT | Special Weather Statement | GLD | Graham | 39 min |
| May 24, 2:07 AM CDT | Special Weather Statement | GLD | Decatur | 38 min |
| May 24, 2:33 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 27 min |
| May 24, 2:39 AM CDT | Special Weather Statement | GLD | Graham | 51 min |
| May 24, 2:49 AM CDT | Special Weather Statement | GLD | Decatur | 41 min |
| May 24, 3:01 AM CDT | Special Weather Statement | GLD | Thomas | 44 min |
| May 24, 3:09 AM CDT | Special Weather Statement | GLD | Sheridan | 51 min |
| May 24, 3:43 AM CDT | Special Weather Statement | GLD | Graham, Sheridan | 62 min |
| May 24, 3:51 AM CDT | Special Weather Statement | GLD | Thomas | 39 min |
| May 24, 4:18 AM CDT | Flash Flood Warning | GLD | Graham, Sheridan | 5 hr |
| May 24, 5:30 AM CDT | Special Weather Statement | GLD | Norton | 45 min |
| May 24, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 52 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.